Here are a few points that I would like to raise about your excellent case report, “ A Downside of Topical Steroids” (December 2009).
• Your points about loteprednol are extremely important. There is far too much unworthy confidence in the so-called “soft steroids.” I am certain that the bulk of the confidence that docs have in regard to steroid response is a reflection of the manufacturers compelling marketing efforts.
Loteprednol has been shown to be somewhat less prone to cause an IOP steroid response. As you have shown, it can exist with fervor in individuals who are prone.
• Durezol, which was fortunately only instilled at one office visit, seems to be the new granddaddy of topicals that cause steroid response. Ironically, it is now considered to be the most potent anti-inflammatory.
• Irrefutably, this patient requires concise and effective anti-inflammatory therapy. As with iritis, undertreating her may turn out to be just as bad as over-treating. I agree that FML is a rational choice.
• With patients that have IOP spikes for any number of reasons, the big guns in recent times are Combigan (brimonidine and timolol, Allergan) and oral CAIs.
For many of us, Combigan has become the topical “go to” choice when you need to get IOP controlled quickly. It has saved my partner and I several times. The patient in this case seems to be at a fragile point in her glaucoma timeline and aggressive IOP control with simultaneous effective inflammation control are the unquestionable goals.
––Elliot M. Kirstein, O.D., Cincinnati
In “ A Downside of Topical Steroids” (December 2009), you posed the question, “Is this a result of poor topical steroid compliance?” in your introduction. I could not help but think, “most probably not,” and be struck by the feeling that your article should rather have been titled “A Downside of Prostaglandins.”
The patient’s symptoms are more suggestive of the rather common side effect of the prostaglandin analogs, most notably Lumigan (bimatoprost, Allergan). Prostaglandins’ therapeutic effects are realized by the creation of a usually low level of inflammation, which increases vascular permeability in the uveal tract and allows increased outflow by this pathway. It can also often produce more significant and at times intolerable inflammation in many patients. It is likely to have done so in the patient described in your article.
Rather than use a second agent to suppress the side effects of the primary agent, it may have been better to switch to another agent altogether. Switching to Combigan would have been my first move.
A short course of steroid may have been necessary, but perhaps it would have been better to simply give the inflammation an opportunity to resolve on its own rather than risk a secondary steroid-induced complication in an already compromised eye with obvious and significant glaucomatous damage to the nerve, or to have used an NSAID. Another less irritating agent, such as Azopt (brinzolamide, Alcon) or Trusopt (dorzolamide, Merck), could also be added if the therapeutic response was inadequate before reconsidering resumption of a prostaglandin.
As a glaucoma-certified California optometrist, I am concerned that this lack of clinical prudence expressed in your article could be used against our profession in arguments to restrict our hard-won and well-deserved glaucoma treatment privileges. The case in point is raised by “California M.D. Groups Call for a Halt to O.D.s’ New Glaucoma Law” (December 2009). Because the case was published and the most prudent course of action was not discussed, I feel compelled to also ask to have this response published so that the perception of our profession would be exonerated. Not all optometrists would agree with the course of treatment promoted.
––Dan Mallory, O.D., Ridgecrest, Calif.
Dr. Fanelli Responds:
I would like to thank both Drs. Kirstein and Mallory for taking the time to write comments pertaining to the case of the patient with advanced glaucoma who self medicated for several months with a topical steroid and subsequently ran into moderate difficulty from the steroid overuse.
Dr. Mallory seems to take issue with the use of a topical steroid to treat the patient’s sudden onset of a unilateral episcleritis about a year earlier. He states that the patient’s symptoms are “more suggestive of the rather common side effect of the prostaglandin analogs, most notably Lumigan.”
While I agree that anterior segment inflammation is an occasional side effect of all topical ophthalmic prostaglandins, the manifestation of the inflammation in these situations clearly would not be of a sudden-onset, unilateral case of sectoral episcleritis, especially that many years after therapy was initiated. When clinicians begin managing glaucoma, is it not uncommon to attribute such cases of inflammation to the pharmacological activity of the prostaglandin. But with time and experience, it becomes easier to determine when a prostaglandin is at fault and when it is not.
I do take issue with Dr. Mallory’s characterization of the care rendered to this patient as having “lack of clinical prudence.” A careful reading of the case clearly shows that the patient began an excessive self-medication regimen using a topical steroid that was previously prescribed for an entirely different condition and reason. And, it was this self-directed overuse of the topical steroid that led to her precarious situation.
Contrary to Dr. Mallory’s position, the most prudent course of action was discussed––wresting control of a situation that had gotten out of control.
But, I concur wholeheartedly with Dr. Kirstein that this patient needs concise and effective anti-inflammatory therapy. And, I cannot agree more with him that under-treating her may cause more harm than good.
Clearly, patients with advanced glaucoma who have a concurrent, significant inflammation of the anterior segment pose a challenge in management, as the mainstay of anterior segment inflammatory management is topical steroid usage, which, as is well documented, is not without risk. Also, as Dr. Kirstein points out, there are many ways to approach a situation like this, and his suggestions of Combigan and/or a CAI as an alternative are valid, as I mentioned at the end of the column.